New research suggests consumers must be careful buying herbal supplements, alleging the Food and Drug Administration’s warnings may be going unheeded by manufacturers who bring tainted products into the U.S. market. Photo by Creative Commons
July 26 (UPI) — Food and Drug Administration warning letters do little to stem the flow of hazardous dietary supplements tainted with unapproved stimulants into the U.S. market, new research suggests.
After the FDA warned dietary supplement makers about specific products and demanded that corrective steps be taken, researchers said they found 29% of the tainted products remained available for purchase years later, with most containing a prohibited ingredient.
These findings are contained in a paper published Tuesday in the Journal of the American Medical Association, that analyzed some dietary supplements adulterated with “analogues of amphetamine, ephedrine and other drugs … linked to serious health risks, including hemorrhagic stroke and sudden death.”
Researchers said the findings are significant because nationwide, 57.6% of U.S. adults aged 20 and older used a dietary supplement in the past 30 days, according to the latest data from the Center for Disease Control and Prevention. Use was higher among women at 63.8% than men, 50.8%.
In the new study, the researchers said they did not know whether FDA warning letters led manufacturers to recall or reformulate products. So they assessed the frequency of product recalls and the presence of FDA-prohibited drugs in supplements after the agency issued warning letters.
FDA spokesperson Courtney Rhodes told UPI in a statement: “The FDA is dedicated to advancing our strategic priorities for dietary supplements: safety, product integrity and informed decision-making.”
She added: “We appreciate studies like this for raising awareness and bringing needed attention to these matters. However, in general, the FDA does not comment on specific studies, but evaluates them as part of the body of evidence to further our understanding about a particular issue and assist in our mission to protect public health.”
Warning letters are posted by the FDA on its website, Rhodes said, and product recalls are publicly posted online in the agency’s enforcement reports.
The study involved dietary supplements that previously were the subject of a warning letter from the FDA because they contained the amphetamine analogue known as BMPEA, the ephedrine analogue methylsynephrine or the dimethylamylamine analogue octodrine, known as DMHA.
The FDA issued warning letters targeting the presence of these three stimulants, found in 31 dietary supplements, in 2015, 2016 and 2019, respectively, according to the research paper.
Only one product was recalled by the manufacturer, the researchers found, while nine, or 29%, remained available for purchase online a mean period of six years after the FDA issued warning letters.
In its warnings, the FDA requires manufacturers to inform the agency immediately of steps to be taken to correct the violation and prevent similar violations in the future.
“This is really an alarming finding, because what we’ve seen over the years is supplement manufacturers are using lax laws” to introduce illegal, experimental foreign pharmaceuticals into the [U.S.] market, Dr. Pieter A. Cohen, the study’s lead author, told UPI in a phone interview Tuesday.
“By not following up on their warning letters, the FDA is letting people continue to be exposed to risks,” he said.
Cohen said manufacturers “can’t just buy powder from China and put it in a supplement,” but he asserted they often don’t test products to ensure all ingredients are known and safe.
He said he is worried that the risks almost certainly extend beyond the three stimulants analyzed in his small study.
“This is just the tip of the iceberg,” Cohen said, describing the study as a “careful look at a small subset” of “well over 1,000” dietary supplement products on the U.S. market that are known to be spiked with experimental drugs.
“We only purchased supplements that the FDA called out and should have been recalled immediately,” said Cohen, an associate professor at Harvard Medical School and an internist at Cambridge Health Alliance, a Harvard-affiliated safety-net health system.
Typically, the FDA may issue voluntary recalls of products or manufacturers may quietly remove problematic ingredients without publicizing the problem, Cohen said. “But clearly, many of the companies didn’t because we could buy the products years later.”
He cited the FDA’s mandatory recall several years ago of a pharmaceutical-stimulant-containing supplement sold on military bases that harmed soldiers. But, he said, the FDA took this enforcement action because of outside pressure from the Department of Defense and the media.
He said his research into tainted dietary supplements began about 15 years ago after some of his patients were being harmed by weight-loss products, and a subsequent analysis found them to be contaminated by “foreign experimental drugs.”
Cohen said his advice to the many people taking dietary supplements is to try to avoid potentially tainted products by buying supplements of individual ingredients, such as a bottle of echinacea.
He also suggested avoiding supplements with mixed ingredients and those making “structure/function” claims of improved brain function, among other benefits.
For their latest study, the researchers searched online for evidence of recalls of the implicated products. They used the Google search engine to find products that remained available for sale in January 2022 and purchased them online.
Next, the scientists reconstituted powder from the dietary supplements in question in methanol, performing a chemical analysis for the presence and quantity of FDA-prohibited ingredients.
After chemical analysis, five of the nine products still available for purchase, or 56%, were found to contain at least one FDA-prohibited ingredient: four products contained one prohibited ingredient, and one product had three different prohibited ingredients.
Two products contained the same prohibited ingredient for which the FDA issued the warning letter, the researchers found.